Colorado, 2003

Hail in Colorado, June 11, 2003

June 11, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 12:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 12:35 PM MST, 3 hours 25 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
135 PM MDT WED JUN 11 2003

SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY).

MAIN CONCERNS ARE PRECIP CHANCES MAINLY TOMORROW ALONG WITH THE
POSSIBILITY OF SEVERE WX.

WATER VAPOR IMAGERY SHOW THAT DRIER AIR HAS MOVED OVER THE AREA...
AND STORMS HAVE BEEN SLOW TO DEVELOP.  SO FAR SHOWERS AND TSTMS HAVE
ONLY DEVELOPED ALONG THE SRN BORDER...AND ON SATELLITE IT LOOKS LIKE
SOMETHING IS TRYING TO DEVELOP OVER PORTIONS OF THE SOUTHWEST MTNS.

ILL KEEP SOME ISOLD POPS OVER ALL THE MTNS AND THE SE PLAINS.  THE
SHOWERS AND TSTMS SHOULD DISSIPATE ONCE THE SUN SETS WITH SKIES
THEN BEING MOSTLY CLEAR OR PT CLDY OVERNIGHT.

THURSDAY MODELS DONT REALLY AGREE ON EXACTLY WHERE IN THE VICINITY
SOME WEAK SHORTWAVES WILL BE. A SFC LOW OVER THE TX PANHNDL WILL
KEEP EASTERLY WINDS OVER THE SE CO PLAINS THRU THE DAY AND AS A
RESULT THIS GIVES THE AREA DEW POINTS IN THE 40S AND 50S...POSSIBLY
60 ALONG THE KS BORDER.  THIS EASTERLY FLOW IS ACTUALLY FAIRLY DEEP
AS THE MODELS SHOW IT UP THROUGH 700MB.  WITH THE UPSLOPE FLOW AND
MORE MOISTURE AROUND THE AREA ON THU THERE WILL BE A BETTER CHANCE
FOR AFTERNOON SHOWERS AND THUNDERSTORMS.  WITH THE DEEP UPSLOPE FLOW
IN THE EAST STORMS SHOULD FORM ALONG THE EASTERN MTNS IN THE LATE
MORNING OR SLIGHTLY AFTER NOON...AND THEN SPREAD TO THE ADJACENT
PLAINS.  THE EASTERLY FLOW MAY KEEP STORMS ANCHORED ALONG THE MTNS
AND NEARBY PLAINS...WHICH COULD LEAD TO A PROLONGED RAINFALL EVENT
IN A FEW LOCATIONS WITH LARGE RAIN ACCUMULATIONS.  ANOTHER THING TO
WORRY ABOUT ON THE ERN PLAINS IS THE POTENTIAL FOR SEVERE WX.
CAPES IN THE AFTERNOON ARE FORECAST TO BE UP TO ABOUT 2400 J/KG WITH
LIS RANGING FROM -2 TO -7 C AND VERY LITTLE CIN.  THE ONE THING
LACKING IS GOOD SHEAR...AS IT IS EXPECTED TO BE ONLY 20 TO 30 KTS.
COULD SEE A FEW STORMS PRODUCE LARGE HAIL AND MAYBE SOME DAMAGING
WIND GUSTS.  WILL STAY CLOSE TO GUIDANCE FOR HIGH TEMPS.
LONG TERM DISCUSSION...(FRI THROUGH WED).

...MAIN CHALLENGES WILL BE POPS FOR THUR NIGHT AND FRI...

IN THE EAST MODELS CONTINUE TO SUGGEST DEVELOPMENT OF MCS LATE THU
AND THU NIGHT BUT DIFFER ON PLACEMENT. SHORT RANGE MODELS ARE FARTHER
SOUTH AND SEEM TO AGREE THAT SOME COOLING AND UPSLPE FLOW WILL
CONTINUE THU NIGHT AND EARLY FRI. KEPT POPS AS IS FOR THU NIGHT AND
FRI PENDING THIS DEVELOPMENT. SIMILAR PATTERN FRI NIGHT AND SATURDAY
SO SPREAD POPS EAST OVERNIGHT AND STAYED CLOSE TO MODEL T/TD
GUIDANCE. MEANWHILE MOUNTAINS AND HIGH VALLEYS HAVE DRIER
ATMOSPHERE SO POPS MUCH LOWER.

OVER THE WEEKEND CENTRAL PLAINS LOW AND WEAK SHORT WAVES CONTINUE TO
MUDDY UP THE  FORECAST. PRETTY MUCH KEPT WITH A NORMAL CONVECTIVE
PATTERN KEEPING LOW POPS MOST AREAS WITH BEST CHC FOR PRECIP IN THE
EAST.

PLAINS LOW STILL SOME INFLUENCE ON MONDAY BUT RIDGE BUILDS IN AND
THINGS DRY OUT A LITTLE TUESDAY AND WEDNESDAY. KEPT LOW POPS IN THE
MOUNTAINS BOTH DAYS BUT LEFT LOWER ELEVATIONS DRY. WARMED TEMPS
SLIGHTLY WEDNESDAY.

.PUB...NONE.
Hazardous weather outlook, Jun 11, 5:50 AM MST, 10 hours 10 minutes before
COZ058>089-093>099-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...AND THEN DRIFT EAST ACROSS THE HIGH VALLEYS
AND PLAINS DURING THE REMAINDER OF THE AFTERNOON. THE MAIN THREATS
FROM THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 55 MPH...
HAIL UP TO 1/2 INCH DIAMETER...AND LOCAL HEAVY RAIN.  ISOLATED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHERN COLORADO THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON
THURSDAY...WITH THE GREATEST COVERAGE EXPECTED ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.  WITH EASTERLY UPSLOPE FLOW...AND ABUNDANT LOW
LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS
THE SOUTHEAST PLAINS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN.  THUNDERSTORMS MAY CONTINUE PAST MIDNIGHT ACROSS
THE SOUTHEAST PLAINS...AS THEY COMBINE INTO A THUNDERSTORM COMPLEX
WHICH WILL MOVE EAST OF THE AREA OVERNIGHT.

FOR THE WESTERN MOUNTAINS AND HIGH VALLEYS...MOISTURE ON THURSDAY
WILL BE MORE LIMITED...THUS THE MAIN THREATS FROM THUNDERSTORMS WILL
BE WIND GUSTS TO 50 MPH AND LIGHTNING.

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY...WITH THE GREATEST COVERAGE OF THUNDERSTORMS
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THUNDERSTORM PROBABILITIES
WILL GRADUALLY DECREASE THROUGH EARLY NEXT WEEK...AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

LW/KT

The radar

The Goodland radar (KGLD), 183 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
June 11, 4:00 PM MST to 4:05 PM MST
Where
Prowers County, 21 mi S of Holly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -102.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364931.